Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 13, 2018, 2:17 PM CDT for Keokuk County, Washington County, Iowa. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2018, 2:17 PM CDT (19:17 UTC)
- Expired
- May 13, 2018, 3:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Keokuk County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 2:33 PM CDT | TSTM WND DMG | Washington, IA | DELAYED REPORT. REPORT OF A SMALL TREE DOWN. |
| May 13, 2:35 PM CDT | HAIL 0.88 | 5 Nne Brighton, IA | DIME TO NICKEL SIZE HAIL. |
| May 13, 2:37 PM CDT | HAIL 0.88 | 6 Sw Washington, IA | RELAYED A REPORT OF NICKEL HAIL SIX MILES SOUTHWEST OF WASHINGTON ON HIGHWAY 1. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
475
WUUS53 KDVN 131917
SVRDVN
IAC107-183-132000-
/O.NEW.KDVN.SV.W.0020.180513T1917Z-180513T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
217 PM CDT SUN MAY 13 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Keokuk County in southeastern Iowa...
Southern Washington County in southeastern Iowa...
* Until 300 PM CDT.
* At 217 PM CDT, a severe thunderstorm was located over Richland, or
13 miles southeast of Sigourney, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Washington, Brighton, Richland, Ainsworth, Crawfordsville, Coppock,
Ollie, Noble, Washington Airport, Marr Park, Haskins, Lake Darling
State Park, Talleyrand, Washington County Fairgrounds and Rubio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4136 9150 4116 9149 4116 9211 4131 9213
TIME...MOT...LOC 1917Z 264DEG 35KT 4122 9199
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
McClure3 follow-up statements
191
WWUS53 KDVN 131928
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
228 PM CDT SUN MAY 13 2018
IAC107-131938-
/O.CAN.KDVN.SV.W.0020.000000T0000Z-180513T2000Z/
Keokuk IA-
228 PM CDT SUN MAY 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEOKUK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4132 9194 4136 9150 4116 9149 4116 9194
TIME...MOT...LOC 1928Z 264DEG 35KT 4123 9184
$$
IAC183-132000-
/O.CON.KDVN.SV.W.0020.000000T0000Z-180513T2000Z/
Washington IA-
228 PM CDT SUN MAY 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN WASHINGTON COUNTY...
At 228 PM CDT, a severe thunderstorm was located near Brighton, or 9
miles southwest of Washington, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Washington, Brighton, Ainsworth, Crawfordsville, Coppock, Haskins,
Noble, Lake Darling State Park, Washington Airport, Washington County
Fairgrounds, Marr Park and Rubio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4132 9194 4136 9150 4116 9149 4116 9194
TIME...MOT...LOC 1928Z 264DEG 35KT 4123 9184
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
McClure881
WWUS53 KDVN 131942
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
242 PM CDT SUN MAY 13 2018
IAC183-132000-
/O.CON.KDVN.SV.W.0020.000000T0000Z-180513T2000Z/
Washington IA-
242 PM CDT SUN MAY 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN WASHINGTON COUNTY...
At 241 PM CDT, a severe thunderstorm was located near Washington,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Washington, Ainsworth, Crawfordsville, Coppock, Haskins, Noble,
Washington Airport and Marr Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4131 9179 4136 9150 4116 9149 4117 9181
TIME...MOT...LOC 1941Z 264DEG 35KT 4124 9166
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
McClure102
WWUS53 KDVN 131959
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
259 PM CDT SUN MAY 13 2018
IAC183-132009-
/O.EXP.KDVN.SV.W.0020.000000T0000Z-180513T2000Z/
Washington IA-
259 PM CDT SUN MAY 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 300 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4131 9179 4136 9150 4116 9149 4117 9181
TIME...MOT...LOC 1959Z 264DEG 35KT 4126 9145
$$
McClureWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:52 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 13, 11:52 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1152 AM CDT Sun May 13 2018 ...LATE MORNING HYDROLOGY UPDATE... .SYNOPSIS... Issued at 255 AM CDT Sun May 13 2018 Isolated showers were ongoing late tonight mostly between highway 20 and I-80. A new cluster of elevated showers and storms has developed on the nose of an 850mb low-level jet and on gradient of northward WV transport over central Iowa. This cluster is not severe, but poses a lightning, small hail, and heavy rain risk with hourly rainfall rates peaking near 1" based on dual-pol and MRMS radar data. Westerly 850-300mb mean flow will take the organized showers and storms generally along I-80 through the remainder of tonight into early Sunday morning. && .SHORT TERM...(Today and Tonight) ISSUED AT 255 AM CDT Sun May 13 2018 Today After the early morning showers and storms fall apart, we'll be looking at a nice day with warmer temperatures into the 60s and 70s for most areas. Chances for additional showers and storms through the day are low. Tonight There is a Slight risk for severe storms over portions of east- central Iowa and northwestern Illinois. The main threats are damaging winds and large hail. Heavy rain rates are also possible. Convergence on the northern edge of an increasing low-level jet and building instability through impressive surface-850mb water vapor transport will lead to convective initiation after across north-central Iowa after 9-10 PM. Deep layer shear near 40 kts and moderate instability with MUCAPE values of 1000-2000 J/kg will favor organized storm structures. Additionally, southerly surface flow and rising dewpoints into the 60s means there will also be some surface-based CAPE. Mean layer flow and forward-propagating Corfidi vectors would steer potential MCS to the ENE, but surface theta-e gradient has a SE trajectory into northwestern Illinois and storm complexes tend to follow closely to the latter. So there is uncertainty regarding how far south the storms track tonight, but again the Slight risk for severe storms is approximately in the counties along and north of I-80, most likely after midnight. Uttech .LONG TERM...(Monday through Saturday) ISSUED AT 255 AM CDT Sun May 13 2018 An extended period of summer-like temperatures and more periods of showers and storms are the highlights of the long-term forecast period. Monday: Early Monday, remnants of an overnight thunderstorm complex are possible across northeast portions of the forecast area. Monday afternoon and night, much of the forecast area except for the far northern and eastern fringes is in a slight risk for severe storms. An airmass characterized by PWAT's around 2 inches and SBCAPE around 3000 j/kg will be supportive of precip-loaded storms with a wind and heavy rain threat. The Namnest simulated reflectivity suggests discrete storms firing near the boundary in the late afternoon then coalescing into a linear complex during the evening. The tornado threat does not look very impressive right now but will need to watch storms near the boundary closely. Wind damage and flash flooding may be the biggest threats. Tuesday: Scattered showers and storms are expected to linger north of the front, but weak deep-layer shear should preclude any severe weather. Above normal temperatures will continue with highs in the upper 70s/low 80s. Wednesday through Saturday: Lack of consensus among the synoptic models leads to low forecast confidence this period. The ECMWF and GEM are mainly dry until Saturday with the main energy well to the south. The GFS has a more pronounced slow moving upper trough in the region and rain chances every day but Saturday. Blended pops are favoring the drier solutions. Warm temperatures will persist, with highs in the upper 70s and 80s and lows in the 50s to low 60s. && .AVIATION...(For the 12Z TAFS through 12Z Monday Morning) ISSUED AT 642 AM CDT Sun May 13 2018 IFR/LIFR ceilings will improve through the morning to MVFR/IFR. Showers and storms currently over parts of E Iowa/NW Illinois will diminish over the next few hours. Then an upper disturbance moving in from W Iowa may kick off a batch of showers and isolated weak storms during the early to mid afternoon. A more substantial round of storms is expected tonight, some of which could produce severe weather. For now, included PROB30 groups for tonight due to low confidence on exact placement and timing of storms. Uttech && .HYDROLOGY... Issued at 1146 AM CDT Sun May 13 2018 On the Mississippi...the crest appears to be progressing south of LD 16 IL City and through Muscatine, New Boston, Keithsburg, Gladstone, and on the doorstep of Burlington today. New Boston looks to be cresting out just under the Major flood stage, while Burlington is nearing crest at a little above Major flood stage. The last site to experience the crest still appears to be Gregory Landing on Tuesday. Sites from the Quad Cites on north are continuing to fall, with the next site projected to fall below flood stage being LD 11 at Dubuque later tonight. Concerning the tributaries...flood warnings continue for just a few sites along portions of the lower ends of the Iowa and Wapsipinicon Rivers, as rainfall runoff continues to route through these tributary systems. Depending on the extent of rainfall falling on the various tributary basins over the next several days, other sites may experience withing bank rises or even approach flood stage. The rivers already in flood will also have to be watched for slowed post- crest recessions or secondary crests developing. But on the larger watershed of the mainstem Mississippi River, the rounds of rainfall with the passing storm occurrences over the next several days, are still only expected to delay or slow the river level recessions after the crests occur. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...RP Kinney AVIATION...Uttech HYDROLOGY...12
Hazardous weather outlook, May 13, 3:42 AM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 342 AM CDT Sun May 13 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-140845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 342 AM CDT Sun May 13 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has a Slight risk for severe storms mainly in the counties along and north of I-80. The primary threats are damaging winds and large hail. Heavy rain rates of 1 to 1.5 inch per hour are also possible with the strongest storms. The most likely time frame for storms is between midnight and 6 AM. Flooding will continue along the Mississippi River and portions of the Cedar, Iowa, and Wapsipinicon Rivers. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The Storm Prediction Center has a Slight risk for severe storms Monday and Monday night over much of the outlook area, with a Marginal risk from Independence, to Freeport and Princeton Illinois. The primary threats are damaging wind gusts and flash flooding. Scattered non-severe thunderstorms are expected Tuesday. There is a low chance of thunderstorms Wednesday through Saturday. Flooding will continue along the Mississippi River and portions of the Cedar, Iowa, and Wapsipinicon Rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Uttech/RP Kinney
In the hours before
Local storm report, May 13, 9:12 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 AM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 W GENOA BLUFF 41.72N 92.18W
05/13/2018 E1.50 INCH IOWA IA TRAINED SPOTTER
&&Special weather statement, May 13, 1:33 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 133 PM CDT SUN MAY 13 2018 IAC107-131915- Keokuk- 133 PM CDT SUN MAY 13 2018 ...A STRONG THUNDERSTORM WITH HAIL AND FREQUENT LIGHTNING WILL AFFECT KEOKUK COUNTY UNTIL 215 PM CDT At 132 PM CDT, a strong thunderstorm was located near Oskaloosa, moving east at 45 mph. Nickel size hail is possible with this storm. Locations impacted include... Sigourney, What Cheer, Delta, Keswick, South English, Harper, Kinross, Hayesville, Keota, Ollie, Webster, Sig-Nor Field Airport, Lancaster, Keokuk County Expo, Lake Belva Deer Park, Yenruogis County Park, Sigourney Iowa Airport, Talleyrand and Keokuk County Fairgrounds. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4143 9241 4149 9195 4120 9195 4118 9241 TIME...MOT...LOC 1832Z 257DEG 39KT 4128 9252 McClure
Local storm report, May 13, 2:03 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 0.5 W SIGOURNEY 41.33N 92.22W
05/13/2018 M0.25 INCH KEOKUK IA TRAINED SPOTTER
&&Special weather statement, May 13, 2:11 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 211 PM CDT Sun May 13 2018 IAZ040-041-051-052-063-064-076-077-132115- Buchanan-Delaware-Benton-Linn-Iowa-Johnson-Keokuk-Washington- Including the cities of Independence, Manchester, Vinton, Cedar Rapids, Marengo, Iowa City, Sigourney, and Washington 211 PM CDT Sun May 13 2018 ...A Period of Strong Winds Expected Through 4 PM... Strong southeast to south winds will develop on the backside of showers and thunderstorms. These winds will gust between 35 mph to 50 mph, and will make travel difficult for those in high profile vehicles on east...west roadways. In addition these winds may blow around loose outdoor objects and possibly down small branches. Be prepared for these strong winds gusts for a time this afternoon.
Special weather statement, May 13, 2:14 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 214 PM CDT SUN MAY 13 2018 IAC107-183-132000- Keokuk-Washington- 214 PM CDT SUN MAY 13 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEOKUK AND WASHINGTON COUNTIES UNTIL 300 PM CDT At 214 PM CDT, a strong thunderstorm was located near Richland, or 12 miles east of Sigourney, moving east at 45 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible with this storm. This storm will be near... Brighton around 225 PM CDT. Washington around 235 PM CDT. Ainsworth and Crawfordsville around 245 PM CDT. Other locations impacted by this storm include Haskins, Ollie, West Chester, Noble, Lake Darling State Park, Washington Airport, Lancaster, Talleyrand, Washington County Fairgrounds and Marr Park. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4133 9216 4141 9148 4116 9149 4116 9220 TIME...MOT...LOC 1914Z 260DEG 39KT 4127 9199 McClure
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 6:08 AM CDT | Special Weather Statement | DVN | Muscatine | 52 min |
| May 13, 1:33 PM CDT | Special Weather Statement | DVN | Keokuk | 42 min |
| May 13, 2:14 PM CDT | Special Weather Statement | DVN | Washington | 46 min |
| May 13, 2:40 PM CDT | Special Weather Statement | DVN | Muscatine | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.